Zidovudine Induced Pancytopenia: A Case Study

  • Santreena Simon K Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India
  • Serene Maria Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India
  • Cyril Tom Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Abstract

Zidovudine is the oldest anti-retroviral agent that is in clinical use. It’s common adverse effects are headaches (42-62.5%), nausea (46-61%), anorexia (11-20%), vomiting (6-25%), anemia (1.1-29%), granulocytopenia (1.8-37%) and neutropenia (3%).


This study is to increase awareness of Zidovudine induced pancytopenia. This is an observational type of case report of a 40 year old man with known complaints of HIV on anti-retroviral therapy since 8 years who came with complaints of easy fatigability since 1 year which was aggravated since 1 week, epigastric discomfort, constipation since 2 weeks, chest pain retrosternal in position which was radiating to both upper limbs, sweating, palpitations, decreased appetite since 1 week and cough with expectoration.


He was given tablet ZLN (Zidovudine 300 mg + Lamivudine 150 mg + Nevirapine 200 mg) twice daily regularly for the past 8 years. His last CD4 count was 300 cell/mm3. He had pallor. His laboratory results were: hemoglobin (6.6 g/dL), TLC (2400/μL), platelets (18,000/μL), neutrophil (36%) and MCV (107.4fL). He was diagnosed with pancytopenia (dimorphic anemia + leucopenia + thrombocytopenia) and neuropathic pain.


It was confirmed to be Zidovudine induced pancytopenia by objective analysis and Naranjo score suggesting “probable” interpretation. Pancytopenia improved after withholding Zidovudine along with Oxcarbazepine. Suggestion was made to change his anti-retroviral regimen once his counts improve.  Tenofovir + Lamivudine (or Emtricitabine) + Efavirenz is the preferred first line combination therapy according to latest WHO guidelines (2013 and 2015). In case Zidovudine is used in first line combination therapy (2009 WHO guidelines), physicians should monitor for its toxicity.


A clinical pharmacist can help in such situations by creating awareness among prescribers regarding latest WHO and other recommended guidelines, checking whether the prescriptions follow these guidelines and also by monitoring patients for toxicities.


Keywords: Zidovudine, Drug induced pancytopenia, Adverse drug reaction

Keywords: Zidovudine, Drug induced pancytopenia, Adverse drug reaction

Downloads

Download data is not yet available.

Author Biographies

Santreena Simon K, Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Serene Maria, Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Cyril Tom, Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

References

1) Khalili H, Dashti‐Khavidaki S, Mohraz M, Etghani A, Almasi F. Antiretroviral induced adverse drug reactions in Iranian human immunodeficiency virus positive patients. Pharmaco- epidemiology and drug safety. 2009 Sep; 18(9):848-57. https://doi.org/10.1002/pds.1793
2) https://pdf.usaid.gov/pdf_docs/Pnacj572.pdf
3) http://sideeffects.embl.de/drugs/5726/
4)http://shodhganga.inflibnet.ac.in/bitstream/10603/13064/12/12_chapter2.pdf.pdf
5) Sharma A, Vora R, Modi M, Sharma A, Marfatia Y. Adverse effects of antiretroviral treatment. Indian Journal of Dermatology, Venereology, and Leprology. 2008 May 1; 74(3):234. https://doi.org/10.4103/0378-6323.41368
6) Modayil RR, Harugeri A, Parthasarathi G, Ramesh M, Prasad R, Naik V, Giriyapura V. Adverse drug reactions to antiretroviral therapy (ART): an experience of spontaneous reporting and intensive monitoring from ART centre in India. Pharmacoepidemiology and drug safety. 2010 Mar; 19(3):247-55. https://doi.org/10.1002/pds.1907
7) Mugisha JO, Donegan K, Fidler S, Ramjee G, Hodson A, Dunn DT, Porter K, Kaleebu P. Mean corpuscular volume as a marker for adherence to Zidovudine-containing therapy in HIV-infected adults. The open AIDS journal. 2012; 6:45. https://doi.org/10.2174/1874613601206010045
8) Sharma SK. Zidovudine-induced anaemia in HIV/AIDS. Indian Journal of Medical Research. 2010 Oct 1; 132(4):359-62.
9)https://accesspharmacy.mhmedical.com/content.aspx?sectionid=146079796&bookid=1861
10) Park K. Parks Textbook of Preventive in Social Medicine. Jabalpur: Banarsidas Bhanot Publishers; 2015; 357 - 359.
11) Consolidated guidelines on the use of antiretroviral drugs for treating and preventing HIV infections, June 2015; 98 - 100, Available at http://apps.who.int /medicinedocs/pdf/s4876e/s4876e.pdf.
12) Reddy, M. Y., Lokesh, A., Sivaranjani, V., Lakshmi, S. V. & Subbaiah, M. V. Zidovudine Induced Hematological Disorders and Hyperpigmentation. World Journal of Pharmacy and Pharmaceutical Sciences, 2017; 6:1285-1290
Statistics
80 Views | 3 Downloads
How to Cite
1.
Simon K S, Maria S, Tom C. Zidovudine Induced Pancytopenia: A Case Study. JDDT [Internet]. 15Sep.2021 [cited 22Oct.2021];11(5):8-0. Available from: http://jddtonline.info/index.php/jddt/article/view/4979